3 Clinical Pearls: Elderly Case Study
An 89 year old male has a history of hypertension, diabetes, BPH, Advanced dementia, glaucoma, constipation, neuropathy, and osteoarthritis. Current medications include:
- Aspirin 81 mg daily
- Lopressor 25 mg twice daily
- Metformin 500 mg twice daily
- Tamsulosin 0.8 mg daily
- Proscar 5 mg daily
- Combigan 1 gtt os twice daily
- Tylenol #3 tab q 4 hr as needed
- Nortriptyline 50 mg daily
This patient has been losing weight, and also has been getting significantly upset and angry with caregivers. The timing of the behaviors appears sporadic. There are also specific times of the day where he is very lethargic. He has had minimal use of the Tylenol #3.
Current vitals: BP 130/66, Pulse 54, Temp = 97.3 F
Current labs include: Hemoglobin = 14.7, creatinine 1.25, A1C 5.7
3 Clinical Considerations
The lethargy could be from the beta-blocker, I would love to have a few more pulses/BP’s to assess if metoprolol should be reduced in this elderly individual.
With this patient’s weight loss, I would first look at meds that can cause weight loss and or GI symptoms. Both aspirin and metformin can cause GI issues. Both are pretty low doses and with advanced dementia in play as well, it is really hard to know what exactly is going on. It might be worth a shot to reduce/DC the metformin with A1C at 5.7. Pain, BPH issues, advancing dementia, anticholinergic effects are just a few things to consider in contribution to the behavioral issues.
This patient has a history of neuropathy which nortriptyline is likely being used for. With high dose Flomax and Proscar likely for BPH, I’m not a big fan of nortriptyline in a scenario like this. Alternatives aren’t perfect either, and pain assessment is obviously difficult given dementia. A trial reduction or transition to SNRI or Gabapentin might be a possibility to consider.
New to the blog? Over 2,000 healthcare professionals have taken advantage of the 30 medication mistakes PDF I put together. What’s the cost? It’s Free!!! Check it out now!